Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 20, NWS Wakefield, VA

August 31, 2006Perquimans County, North Carolina

NWS Wakefield, VA issued this tornado warning at Aug 31, 2006, 11:35 PM EDT for Perquimans County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2006, 11:35 PM EDT (03:35 UTC)
Expired
Sep 1, 2006, 12:00 AM EDT
In force
25 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Perquimans County, NC

The radar

The Norfolk radar (KAKQ), 107 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2006-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2006-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 010335
TORAKQ
NCC143-010400-
/O.NEW.KAKQ.TO.W.0020.060901T0335Z-060901T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1135 PM EDT THU AUG 31 2006

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  PERQUIMANS COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL MIDNIGHT EDT

* AT 1132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STORM CAPABLE OF PRODUCING A TORNADO NEAR HOLIDAY ISLAND...OR
  ABOUT 7 MILES SOUTHEAST OF HERTFORD...MOVING NORTHWEST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  FORESTBURG BY 1140 PM EDT...
  HERTFORD BY 1145 PM EDT...
  WINFALL AND BEACH SPRINGS BY 1150 PM EDT...
  SMITHTOWN BY 1155 PM EDT...
  WHITESTON AND NICANOR BY MIDNIGHT EDT...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS A
TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP
SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE
INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...GET OUT OF YOUR VEHICLE AND LIE FLAT IN A
DITCH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR BATHROOM...CLOSET OR HALLWAY. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY. STAY AWAY FROM WINDOWS.

LAT...LON 3600 7643 3610 7624 3639 7648 3622 7654

$$

CULLEN
2 follow-up statements
000 
WWUS51 KAKQ 010345
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1145 PM EDT THU AUG 31 2006

NCC143-010400-
/O.CON.KAKQ.TO.W.0020.000000T0000Z-060901T0400Z/
PERQUIMANS NC-
1145 PM EDT THU AUG 31 2006

...A TORNADO WARNING CONTINUES UNTIL MIDNIGHT EDT FOR PERQUIMANS
COUNTY...

AT 1141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR HERTFORD...MOVING 
NORTHWEST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  BEACH SPRINGS AND SMITHTOWN BY 1150 PM EDT
  9 MILES SOUTHWEST OF WHITESTON BY MIDNIGHT EDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3600 7643 3610 7624 3639 7648 3622 7654

$$

CULLEN
000 
WWUS51 KAKQ 010359
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1159 PM EDT THU AUG 31 2006

NCC143-010408-
/O.EXP.KAKQ.TO.W.0020.000000T0000Z-060901T0400Z/
PERQUIMANS NC-
1159 PM EDT THU AUG 31 2006

...THE TORNADO WARNING FOR PERQUIMANS COUNTY EXPIRES AT MIDNIGHT
EDT...

THE STORM THAT PROMPTED THE TORNADO WARNING HAS WEAKENED 
CONSIDERABLY...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

NO REPORTS OF DAMAGE HAVE BEEN RECEIVED FROM PERQUIMANS COUNTY AS 
YET. 
 
LAT...LON 3600 7643 3610 7624 3639 7648 3622 7654

$$

CULLEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 31, 9:32 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 31, 9:32 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
932 PM EDT THU AUG 31 2006

.SHORT TERM /REST OF TONIGHT/...
UPDATED FCST PRODUCTS SENT TO REFLECT CURRENT TRENDS AND REFRESH
WORDING. ERNESTO SET TO MAKE LANDFALL JUST SOUTH OF ILM IN THE
NEXT FEW HOURS. FAR OUTER RAIN BANDS/AREAS PUSHING THROUGH NE NC
AND INTO SOUTHERN TIER VA COUNTIES ATTM. RAINFALL RATES WITHIN
THESE BANDS STARTING TO APPROACH AN INCH PER HOUR SO FLASH FLOOD
THREAT WILL BE INCREASING FROM HERE ON IN ESPECIALLY ALONG AND
EAST OF 1 95 CORRIDOR. TORNADO THREAT LOW ATTM BUT WILL BE
INCREASING DURING EARLY MORNING HOURS AS HEAVIER BANDS ROTATE IN
AHEAD OF ERNESTO.

&&

.PREV DISCUSSION...
 (ISSUED 416 PM EDT THU AUG 31 2006)

SHORT TERM...ERNESTO AND ITS REMANANTS DOMINATE THE WEATHER TONIGHT
INTO FRIDAY NIGHT. LATEST SATL AS OF 4 PM SHOWS THAT TS ERNESTO
HAS STRENGTHENED QUITE A BIT...MAX SUSTAINED WINDS ARE NEAR 70
MPH. LATEST TPC/NHC TRACK HAS LANDFALL NEAR NC/SC BORDER BETWN 8PM
AND MIDNGT...WITH THE STORM TRACKING UP THRU NC OVERNGT INTO FRI
MRNG. WRF MODEL HAS BEEN DISREGARDED THIS CYCLE AS IT IS THE
EXTREME OUTLIER/DISSIPATES ANY EVIDENCE OF ERNESTO BY FRI NGT.
HAVE GENERALLY FOLLOWED GFS (ALTHOUGH W/ TPC TRACK WHICH IS A BIT
TO THE WEST OF GFS). LOW LVL CONV INCREASES OVERNGT FROM S TO N
AND LATEST MSAS SHOWS MSLP VALUES DECRSG IN RESPONSE TO ERNESTOS
APPROACH. FOR TONIGHT...THINK SFC HIGH ACRS NY STATE/NEW ENGLAND
WILL LIMIT QPF SOMEWHAT ACRS FAR NRN ZONES THIS EVENG...AND HAVE
THEREFORE BACKED OFF OF HVY RAIN WORDING UNTIL AFTER MIDNGT UP
THAT WAY. ELSEWHERE...BEGINNING TO SEE MORE CONVECTIVE NATURE OF
STORM STRUCTURE ACRS NC AND SE VA ON RADAR...AND HAVE THUNDER
MENTION AND HVY RAIN ALL NIGHT ACRS SRN ZONES. WELL AFTER
MIDNIGHT...MAY BEGIN TO SEE SOME POTENTIAL FOR ISO SVR ACRS SRN
ZONES MAINLY E OF I-95 AND S OF I-64. IN ANY EVENT ALL AREAS WILL
SEE HVY RAIN BEFORE SUNRISE.

FRI...IN RESPONSE TO THE STRENGTHENING OF ERNESTO...AHVE HOISTED A
WIND ADVSRY FOR SUSTAINED WINDS 31 MPH OR GREATER ACRS HAMPTON
ROADS/NE NC. FLASH FLOOD WATCH (FFA) CONTINUES ALL AREAS...FOR
GNRLY 4 TO 8 INCHES OF RAIN FROM NOW THRU FRI NGT...GFS DEPICTS PRC WTRS
AROUND 2.5 INCHES. BESIDES WIND AND HVY RAIN WILL HAVE THREAT FOR
ISO TORNADOES E OF THE TRACK OF ERNESTO ACRS RIGHT FRONT QUADRANT...WITH
BEST CHC BEING SE ZONES. 0-1 KM BULK SHEAR VALUES APPRCH
40KTS...AND IF ANY BREAKS IN CLOUD COVER (NOT EXPECTED AT THIS
POINT) OCCUR CONDS MAY BECOME EVEN MORE FAVORABLE. SLOWED DOWN THE
END OF PRECIP A BIT SO HAVE CAT POPS THRU 6PM ALL ZONES. FOR TEMPS
WENT COOLEST ACRS NW BUT STILL ABOVE MAV/MET GDNC AS THAT ASSUMES
A FARTHER EAST TRACK AND THUS MORE NLY FLOW.

FRI NGT...CONTINUE W/ FFA SRN/CNTRL ZONES NRN ZONES THRU 8PM...AND
NRN ZONES THRU 2AM SATURDAY. OVERALL EXPECT SUBSIDENCE TO BEGIN TO
SCATTER PRECIP OUT FROM RICHMOND AND SOUTH DURING
EVENG...LINGERING LIKELY POPS FARTHER NORTH.

SAT...SYSTEM SHOULD BE NORTH OF AKQ CWA BY SAT MRNG SO EXPECT
SUBSIDENCE DRYING...FOLLOWED WARMER AND DRIER MAV GDNC HERE
ALTHOUGH WITH UNCRETAINTY AND ANY LINGERING BOUNDARIES HAVE LEFT
IN 30% FOR AFTN TSTMS.

LONG TERM/SAT NGT THROUGH THURSDAY...OVERALL IN WAKE OF ERNESTO
HAVE A SLOW MOVING UPR LOW ACRS THE MIDWEST GRADUALLY TRACKING TWDS
THE EAST BY MON/TUE. HAVE CARRIED 30% POPS FOR AFTN/EVENG SUN/MON.
CONSENSUS FCST SHOWS FRONTAL BNDRY NEAR THE REGION TUE/ERLY WED SO
HAVE POPS A BIT HIGHER THEN. COLD FRONT PUSHES OFFSHORE LATE WED
INTO THU WITH DRIER/SLIGHTLY COOLER WX THEN.

MARINE..
GALE WRNGS UP FOR ALL ZONES STARTING THIS THRU FRI EVE. SEAS
BLDG TO BTWN 10-15FT...HIGHEST NRN CSTL WTRS. PROLONGED PRD
OF ERLY WNDS RESULTS IN MINOR CSTL FLOODING ALONG WITH HIGH SURF
POTENTIAL ALONG MD/VA ERN SHORE AREAS. MINOR CSTL FLOODING PSBL
ALONG DORCHESTER / SOMERSET CNTY MD AREAS OF CHES BAY.

AVIATION...
MVFR CIGS ALL SITES...OCCASIONAL IFR LEVELS AT ECG. IFR/MVFR VSBYS
IN RAIN BANDS. WINDS INCREASING FROM THE ENE AS ERNESTO APPROACHES
WITH GUSTS TO NEAR GALE AT ORF/PHF/ECG AFTER 12Z. .SHORT TERM /TONIGHT THROUGH SATURDAY/...

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ021>025 UNTIL 2 AM SATURDAY.
  ...HIGH SURF ADVISORY FOR MDZ025 UNTIL 6 AM SATURDAY.
NC...FLASH FLOOD WATCH FOR NCZ012>017-030>032-102 UNTIL 8 PM FRIDAY.
  ...WIND ADVISORY FOR NCZ012>017-030>032-102 FROM 6 AM FRIDAY TO 4
     PM FRIDAY.
VA...FLASH FLOOD WATCH FOR VAZ048-049-062>064-072>078-085-099 UNTIL
     2 AM SATURDAY.
  ...FLASH FLOOD WATCH FOR VAZ060-061-065>071-079>084-086>098-100
     UNTIL 8 PM FRIDAY.
  ...WIND ADVISORY FOR VAZ092>098 FROM 6 AM FRIDAY TO 4 PM FRIDAY.
  ...HIGH SURF ADVISORY FOR VAZ098>100 UNTIL 6 AM SATURDAY.
MARINE...GALE WARNING FOR ANZ630-631 FROM 6 AM FRIDAY TO 8 PM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ630-631 UNTIL 5 AM FRIDAY.
  ...GALE WARNING FOR ANZ632 UNTIL 7 PM FRIDAY.
  ...GALE WARNING FOR ANZ633 UNTIL NOON FRIDAY.
  ...GALE WARNING FOR ANZ650-652-654-656-658 UNTIL 8 PM FRIDAY.
&&

SHORT TERM UPDATE...CULLEN

In the hours before

Special weather statement, Aug 31, 7:55 PM EDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
755 PM EDT THU AUG 31 2006

NCZ012>017-030>032-102-010200-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON...COROLLA
755 PM EDT THU AUG 31 2006

...HEAVY RAIN MOVING THROUGH NORTHEAST NORTH CAROLINA...

THE OUTER RAIN BANDS ASSOCIATED WITH TROPICAL STORM ERNESTO WILL
MOVE NORTH THROUGH NORTHEAST NORTH CAROLINA THIS EVENING. RAIN
WILL FALL AT THE RATE OF 1 TO 2 INCHES PER HOUR AS THE BANDS MOVE
THROUGH BETWEEN 8 AND 10 PM. THIS AMOUNT OF RAIN ON TOP OF ALREADY
SATURATED GROUND MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY IN
LOW-LYING AND POOR DRAINAGE AREAS. WINDS WILL ALSO BE PICKING UP
THIS EVENING...ESPECIALLY IN RAIN SQUALLS. NORTHEAST WINDS AT 20
TO 30 MPH WITH GUSTS UP TO 40 MPH ARE POSSIBLE.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH FRIDAY
EVENING.

CULLEN
Special weather statement, Aug 31, 9:57 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
957 PM EDT THU AUG 31 2006

NCZ012>017-030>032-102-010400-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON...COROLLA
957 PM EDT THU AUG 31 2006

THE OUTER RAIN BANDS ASSOCIATED WITH TROPICAL STORM ERNESTO WILL
CONTINUE MOVING THROUGH NORTHEAST NORTH CAROLINA LATE THIS
EVENING. RAIN WILL FALL AT THE RATE OF 1 TO 2 INCHES PER HOUR AS
THE BANDS MOVE THROUGH BETWEEN 10 PM AND MIDNIGHT. THIS AMOUNT OF
RAIN ON TOP OF ALREADY SATURATED GROUND MAY LEAD TO LOCALIZED
FLOODING...ESPECIALLY IN LOW-LYING AND POOR DRAINAGE AREAS. WINDS
WILL ALSO BE PICKING UP LATE THIS EVENING...ESPECIALLY IN RAIN
SQUALLS. NORTHEAST WINDS AT 20 TO 30 MPH WITH GUSTS UP TO 40 MPH
ARE POSSIBLE.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH FRIDAY.

VAZ065>068-070-071-079>082-087>098-010400-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-CHESTERFIELD-HENRICO-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-GREENSVILLE-SUSSEX-
SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
INCLUDING THE CITIES OF...SOUTH HILL...CREWE...COLONIAL HEIGHTS...
RICHMOND...LAWRENCEVILLE...PETERSBURG...HOPEWELL...EMPORIA...
WAKEFIELD...WILLIAMSBURG...POQUOSON...FRANKLIN...NEWPORT NEWS...
HAMPTON
957 PM EDT THU AUG 31 2006

THE OUTER RAIN BANDS ASSOCIATED WITH TROPICAL STORM ERNESTO WILL
MOVE NORTH INTO SOUTHERN VIRGINIA LATE THIS EVENING. RAIN WILL
FALL AT THE RATE OF 1 TO 2 INCHES PER HOUR AS THE BANDS MOVE
THROUGH BETWEEN 10 PM AND MIDNIGHT. THIS AMOUNT OF RAIN ON TOP OF
ALREADY SATURATED GROUND MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY
IN LOW-LYING AND POOR DRAINAGE AREAS. WINDS WILL ALSO BE PICKING
UP THIS EVENING...ESPECIALLY IN RAIN SQUALLS. NORTHEAST WINDS AT
15 TO 25 MPH WITH GUSTS UP TO 40 MPH NEAR THE COAST ARE POSSIBLE.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH FRIDAY.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:30 AM EDTFlash Flood WarningAKQBertie, Camden, Chowan, Currituck, Gates, Hertford and 3 more4 hr
Sep 1, 6:28 AM EDTFlash Flood WarningAKQBertie, Camden, Chowan, Currituck, Gates, Hertford and 3 more4 hr
Sep 1, 9:15 AM EDTTornado WarningAKQBertie30 min
Sep 1, 9:48 AM EDTTornado WarningAKQGates, Hertford57 min
Sep 1, 10:00 AM EDTFlash Flood WarningAKQCamden, Chowan, Currituck, Gates, Hertford, Pasquotank and 1 more14 hr

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.